Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 53, NWS La Crosse, WI

June 19, 2025Wabasha County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 19, 2025, 8:30 PM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2025, 8:30 PM CDT (01:30 UTC)
Expired
Jun 19, 2025, 9:15 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Wabasha County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:02 PM CDTHAIL 11 Nw Nelson, WIHeavy rain and hail up to quarter size north of Nelson.
Jun 19, 9:05 PM CDTHAIL 1.252 Nnw Nelson, WI
Jun 19, 9:07 PM CDTHAIL 1Nelson, WI
Jun 19, 9:13 PM CDTHAIL 0.54 E Wabasha, MNReport from mPING: Half-inch (0.50 in.).
Jun 19, 9:16 PM CDTTSTM WND DMG1 N Kellogg, MNSocial media report of trees and branches down along the highway.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1319 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1319 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS53 KARX 200130
SVRARX
MNC157-WIC011-200215-
/O.NEW.KARX.SV.W.0053.250620T0130Z-250620T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
830 PM CDT Thu Jun 19 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wabasha County in southeastern Minnesota...
  Northern Buffalo County in west central Wisconsin...

* Until 915 PM CDT.

* At 829 PM CDT, a severe thunderstorm was located near Durand, or 15
  miles north of Wabasha, moving southeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Alma around 850 PM CDT.

Other locations impacted by this severe thunderstorm include
Gilmanton, Nelson, Maxville, Pioneer Campground, Misha Mokwa, County
Roads F And K K, and Rattlesnake Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4441 9208 4451 9204 4459 9203 4460 9200
      4460 9166 4448 9153 4446 9153 4421 9200
      4443 9216
TIME...MOT...LOC 0129Z 332DEG 33KT 4460 9204 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Naylor
2 follow-up statements
226 
WWUS53 KARX 200151
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
851 PM CDT Thu Jun 19 2025

MNC157-WIC011-200215-
/O.CON.KARX.SV.W.0053.000000T0000Z-250620T0215Z/
Wabasha MN-Buffalo WI-
851 PM CDT Thu Jun 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN WABASHA AND NORTHERN BUFFALO COUNTIES...

At 850 PM CDT, a severe thunderstorm was located near Wabasha, moving
south at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Wabasha and Alma around 855 PM CDT.
  Kellogg around 900 PM CDT.

Other locations impacted by this severe thunderstorm include
Gilmanton, Nelson, Maxville, Pioneer Campground, Misha Mokwa, County
Roads F And K K, and Rattlesnake Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4441 9208 4451 9204 4459 9203 4460 9200
      4460 9166 4448 9153 4446 9153 4421 9200
      4443 9216
TIME...MOT...LOC 0150Z 346DEG 31KT 4443 9204 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Naylor
141 
WWUS53 KARX 200159
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
859 PM CDT Thu Jun 19 2025

MNC157-WIC011-200215-
/O.CON.KARX.SV.W.0053.000000T0000Z-250620T0215Z/
Wabasha MN-Buffalo WI-
859 PM CDT Thu Jun 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN WABASHA AND NORTHERN BUFFALO COUNTIES...

At 858 PM CDT, a severe thunderstorm was located over Wabasha, moving
southeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Alma and Kellogg around 905 PM CDT.

Other locations impacted by this severe thunderstorm include
Gilmanton, Nelson, Maxville, Pioneer Campground, Misha Mokwa, County
Roads F And K K, and Rattlesnake Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4441 9208 4451 9204 4459 9203 4460 9200
      4460 9184 4442 9160 4421 9200 4443 9216
TIME...MOT...LOC 0158Z 332DEG 33KT 4436 9199 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Naylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:15 PM CDT, 2 hours 15 minutes earlier. Its key messages:

  • Several rounds of convection are expected from this afternoon into Friday morning. There may be isolated to scattered severe storms. The main threats are damaging winds and large hail.
  • There is a conditional severe weather threat for Taylor County on Friday night, but the trends have been decreasing on this threat.
  • Dangerous heat is expected this weekend. High temperatures will be in the 90s and low temperatures are only expected to fall into the mid- and upper 70s. Heat indices will range from 95 to 105.
  • Several rounds of storms are expected next week. This could result in several inches of rain. There may be some flooding depending on where this rain falls.
Area forecast discussion, Jun 19, 6:15 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
615 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Several rounds of convection are expected from this afternoon
  into Friday morning. There may be isolated to scattered severe
  storms. The main threats are damaging winds and large hail.

- There is a conditional severe weather threat for Taylor
  County on Friday night, but the trends have been decreasing on
  this threat.

- Dangerous heat is expected this weekend. High temperatures
  will be in the 90s and low temperatures are only expected to
  fall into the mid- and upper 70s. Heat indices will range from
  95 to 105.

- Several rounds of storms are expected next week. This could
  result in several inches of rain. There may be some flooding
  depending on where this rain falls.

&&

.DISCUSSION...
Issued at 1235 PM CDT Thu Jun 19 2025

Through This Evening

Early afternoon convection is currently moving through central
Wisconsin. These showers and scattered storms will continue to
move southeast in southeast Wisconsin this afternoon. Not
expecting any severe weather with this system. However, the
rain-cooled air produced a differential heating boundary across
central and north- central Wisconsin. Surface-based CAPES are
expected to climb into the 1000-2000 J/kg range this afternoon
south of this boundary. In addition, the 0-6 km effective shear
is expected to increase to 40 knots. With 2 mid-level
shortwaves upstream (one just moving southeast into northwest
Minnesota and another one over southeast Saskatchewan), there
will be the potential for additional convection from mid
afternoon into this evening. This may result in isolated to
scattered supercell storms mainly along and north of Interstate
94.

Late Tonight through Friday Morning

A much stronger shortwave trough, currently moving into
southwest Saskatchewan, will move into North Dakota this
evening. As the nocturnal jet develops and increases into the 30
to 35 knot range, a mesoscale convective complex is expected to
develop across North Dakota. As this jet veers and strengthens
into the 40 to 45 knot range, this complex is expected to move
east into northwest Minnesota and then turn southeast and
increase its forward motion. There is a conditional risk for
damaging winds and possibly some large hail along and north of
Interstate 94.

Friday Night

The 500 mb ridge builds rapidly north and northeast across the
area. Another mesoscale convective complex is expected to
develop across North Dakota and then move southeast toward
northeast Wisconsin. Southwest winds aloft will warm the 700 mb
temperatures in north-central Wisconsin from around 10C to 17C.
There might be a small window (a couple of hours during the
early overnight) for a few strong to severe storms to
potentially move into Taylor County. However, the models
continue to trend away from that scenario.

Weekend

The area will be firmly entrenched under a strong 500 mb ridge.
925 mb temperatures are in the 28C to 30C and 850 mb
temperatures are 3 standard deviations above normal. Due to the
cool weather over the past 30 to 45 days, the NBM looks to have
a cool bias, so blended in the 50th and 75th NBM percentiles. This
will result in high temperatures in the 90s. These temperatures
will be warm enough that there may be a few record high
temperatures being tied or broken. More impressive will be the
low temperatures for this weekend. They will range from the mid
70s to around 80. Besides daily warm low temperature records
being potentially tied or broken, we could also see some monthly
and all-time warm temperature records potentially tied or
broken.

With dew points in the lower and mid-70s, heat indices during
the afternoon and evening will be up to 105F.

Next Week

The center of the 500 mb ridge moves east into the Mid-Atlantic
and then retrogrades back to west and centers over the
Ohio/Tennessee River valleys. Our area will be on the western
periphery of this ridge. This will result several rounds of
thunderstorm complexes moving through the region. There is even
the potential that the remnants from hurricane Erick could move
through the area on Monday night. Precipitable water values
climb into the 2 to 2.5 inch range.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 612 PM CDT Thu Jun 19 2025

VFR conditions currently present across the terminals. Some
scattered storms will be possible this evening through about
midnight, mainly for areas along and north of I-94, meaning the
LSE and RST terminals should stay dry. Confidence continues to
increase that a broad swath of rain and storms will move
east/southeast across the area late overnight and into early
Friday morning. Given the expected widespread nature of the
rain/storms, have elected to put in prevailing groups for the
MVFR visibilities and weather obstructions instead of the
previous TEMPO groupings. Have used the latest guidance on the
timing but the intensity and timing may need to be adjusted in
future updates. The storms should move through by mid morning
with some lingering MVFR ceilings possible at the RST terminal,
though current indications are that clouds would be more
scattered in nature. Otherwise, CIGs should mainly stay at VFR
for the duration of the period. Have included some LLWS
overnight at the terminals but it will be transient in nature
and should generally dissipate by 12Z. Surface winds will back
to the south overnight with speeds staying more elevated at the
RST terminal. Winds will pick up through the morning with gusts
to between 20-25 kts possible, especially during the afternoon
hours.

&&

.CLIMATE...
Issued at 1235 PM CDT Thu Jun 19 2025

Here are the daily record high/record warm lows for this weekend

						  Maximum              Warm Low
June 21
	La Crosse:  	  102 (1988) / 95		74 (1943) / 79
	Rochester:   	   99 (1988) / 93		72 (1943) / 77

June 22
	La Crosse:  	  97 (1995) / 95		75 (1983) / 79
	Rochester:   	  94 (1911) / 93        71 (1983) / 77

Warmest June Lows

La Crosse:  80F on June 29, 1931
Rochester:  77F on June 26, 1943 and June 19, 1953

Warmest All-Time Low Temperatures

La Crosse: 81F on July 21, 1901, July 13, 1995, and July 4, 2012
Rochester: 85F on July 3, 1911

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for WIZ032-033-041-053>055-061.
MN...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for MNZ079-086>088-094>096.
IA...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for IAZ008>011-018-019-029-030.

&&

DISCUSSION...Boyne
AVIATION...Barendse
CLIMATE...Boyne
Hazardous weather outlook, Jun 19, 5:20 AM CDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
520 AM CDT Thu Jun 19 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
520 AM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong storms possible near and north of I-94 in Wisconsin this
afternoon and evening. Then around sunrise, a thunderstorm
complex is expected to move into northeast Iowa and southeast
Minnesota bringing the possibility of strong storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A thunderstorm complex will continue to move through the area
Friday morning with strong storms possible. Strong winds and hail
are the main hazards.

Storms are possible north of Interstate 94 Friday night into
Saturday morning. Should storms form, some may be severe with
large hail and damaging winds. Confidence is low on these storms
forming.

Dangerous heat on Saturday and Sunday with maximum heat indices
from 95 to 105 degrees in the afternoon, with the higher values
south of Interstate 94.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAR/DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:09 PM CDTSevere Thunderstorm WarningARXWabasha, Winona51 min
Jun 20, 2:51 AM CDTHeat AdvisoryARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more4 days
Jun 19, 10:11 PM CDTSpecial Weather StatementARXJackson34 min
Jun 19, 11:45 PM CDTSpecial Weather StatementARXAdams45 min
Jun 20, 12:29 AM CDTSpecial Weather StatementARXTaylor46 min
Jun 20, 12:34 AM CDTSevere Thunderstorm WarningARXClark, Taylor56 min
Jun 20, 1:20 AM CDTSpecial Weather StatementARXClark40 min
Jun 20, 1:51 AM CDTSevere Thunderstorm WarningARXTaylor54 min
Jun 20, 2:36 AM CDTSpecial Weather StatementARXTaylor24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.